Are there medications that can affect my hearing?

There are many medications that can affect your hearing.  In fact, there are around 200 ototoxic drugs.  Ototoxicity is when medications cause damage to the inner ear, which may include both the balance and hearing portions.  These areas contain very sensitive cells that are susceptible to certain medications and when affected, can cause ringing in the ears, hearing loss, and/or balance and dizziness problems.   

Before taking any new medication, you should discuss the side effects with your doctor.  Your physician will determine if the benefits of the medication outweigh the risks.  In some cases, the ototoxic medication may be treating a life threatening illness and therefore necessary.   For example, certain chemotherapy drugs are ototoxic.  The physician should monitor your hearing throughout your treatments and if any shift in hearing occurs, an alternative medication may be considered if available.  Other ototoxic medications include aminoglycoside antibiotics such as gentamycin, which is known to cause permanent hearing loss.  Loop diuretics used in treating kidney problems have also caused hearing loss but in some cases it’s temporary.  Some treat very specific illnesses while others are common over the counter drugs, such as aspirin.  Aspirin is known to cause tinnitus when used in large quantities. 

Obviously there are too many ototoxic medications to talk about each one in this short article.  The main point is to be aware that certain medications may cause damage to your hearing, and if your physician prescribes one to you, that you fully understand the potential affect it might have.  You should discuss your treatment plan with your physician and if necessary have your hearing checked regularly for any change.  If damage to the inner ear occurs, your audiologist can work with you to manage your hearing loss, tinnitus, or dizziness.  Keep communication between your healthcare team open and together they will get you the best treatment.